Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Albuquerque, NM

June 21, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 21, 2017, 2:40 PM MDT for Union County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 2:40 PM MDT (20:40 UTC)
Expired
Jun 21, 2017, 3:15 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 178 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS55 KABQ 212040
SVRABQ
NMC059-212115-
/O.NEW.KABQ.SV.W.0185.170621T2040Z-170621T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
240 PM MDT WED JUN 21 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern New Mexico...

* Until 315 PM MDT.

* At 240 PM MDT, a severe thunderstorm was located near Texline, or
  near Clayton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3628 10325 3642 10324 3644 10304 3633 10304
      3621 10305
TIME...MOT...LOC 2040Z 274DEG 20KT 3637 10310 

HAIL...1.00IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:41 AM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 21, 11:41 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1141 AM MDT Wed Jun 21 2017

.AVIATION...
18Z TAF CYCLE
Upper high center slowly slipping southward into northern Old Mexico
next 24-48 hrs with northwest flow becoming more prevalent and
stronger over NM. Isold to sct tstms to develop over the higher
terrain aft 18Z and drift into the valleys and ern plains. A few
storms will have brief MVFR cigs/vsbys, wnd gusts to 40-45kt and
small hail. Storms may persist and move north to south down the
ern plains aft 01Z.

&&

.PREV DISCUSSION...341 AM MDT Wed Jun 21 2017...
...RECORD AND NEAR RECORD HEAT THROUGH AT LEAST THURSDAY...

.SYNOPSIS...
Very hot temperatures will continue through Thursday with some new
record highs likely. Thunderstorms will return during the afternoon
and evening today and Thursday with the best chance across northeast
areas, where a few cells could turn severe. The string of days with
triple-degree heat should come to an end in many places on Friday as
an upper level high pressure system over the area moves southward
and a gusty back door cold front plunges southwestward through the
state. Temperatures will plummet through the weekend and moisture
will gradually increase in the wake of the front allowing showers and
thunderstorms to become more widespread, especially along and east
of the central mountain chain. There will be a downtick in the
coverage of precipitation early next week as temperatures trend
upward again.

44

&&

.DISCUSSION...
Moisture recycling over southwest areas today should be sufficient
for a mix of wet and dry storms to develop, and a shortwave trough
clipping NM in NW flow aloft will result in a marginal risk of severe
thunderstorms over northeast and east central areas this afternoon
and evening. The 594 DAM mid level high pressure system over
western NM looks should start nudging southward on Thursday as a
broad upper level trough carves southward over the northern Rockies.
This will allow a drier low level flow to move over western and
central areas from the northwest, limiting spottier thunderstorms to
northeast areas on Thursday.

The big weather story this week will continue to be the oppressive
heat, which now looks to spread as far east as the Sandia and Manzano
Mountains. Temperatures look to remain just below Heat Advisory
criteria over east central and southeast areas this afternoon due to
sufficient moisture and convective cloud cover. Can't rule out the
Roswell area for hazardous heat on Thursday as readings approach 106
degrees, but the extreme heat looks shortlived there. Models are in
fair agreement on a faster cold front on Friday...again. The front
should push up against the east slopes of the central mountain chain
during the morning to mid day hours on Friday, which should drop
temperatures around 5 to 15 degrees across the east from Thursday's
readings. Highs in the west will probably fall 2 to 4 degrees on
Friday, which should enable a few zones to fall off the Heat Advisory
out west.

The weekend ahead looks much cooler. Highs should bottom out around
8 to 16 degrees below normal along and east of the central mountain
chain on Sunday, and within a few degrees either side of normal
farther west. While the best chance for showers and thunderstorms
will favor the central mountain chain eastward starting as early as
Friday, western ares will have a chance at some storms too;
especially along and east of the continental divide.

44

&&

.FIRE WEATHER...
The upper ridge will continue to dominate Wednesday and Thursday
with near record to record heat across the Land of Enchantment. Poor
humidity recoveries, high instability with Haines 6 and Super Haines
will persist through Thursday as well. Trapped moisture will once
again spark off isolated to scattered afternoon tstm activity off the
higher terrain Wednesday. Storms will drift SE off the ctrl mtn
chain into the valleys and eastern plains Wednesday evening with
lesser storm coverage Thursday. Slower more erratic storm motion can
be expected over the Gila closer to the center of the high. Most
storms west will be dry in nature with dry lightning and erratic
gusty winds being the main concern.

Dry westerly flow will advance a bit further Wednesday and into the
eastern plains Thursday, with single digit RHs widespread Thursday.
Increasing mixing hgts will allow for stronger W/NW winds over the
west and could allow for a few hours of spotty critical fire weather
conditions for zones 101-102 during the afternoons. Vent rates will
be fair to excellent today, increasing further Thursday.

Models continue to speed up the arrival of the backdoor front across
the eastern plains Friday morning now...stalling during the day with
westerly flow aloft mixing down...then finally pushing into the Rio
Grande Valley Friday night and potentially into extreme eastern AZ
Saturday morning. The front will bring a much welcome break in the
record heat with highs falling below normal for the weekend, and
increasing sfc moisture rebounding overnight RH recoveries. Mixing
hgts and vent rates fall behind the front.

Early next week continues to show the increased sfc moisture
sparking afternoon tstm activity off the higher terrain each
afternoon. Models have been latching onto what appears to be a SW
monsoon-like flow over western NM by the middle of next week. This
would inhibit any drier westerly flow and keep afternoon tstm
activity rolling through the end of next week, at least for southern
portions of the state.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for the following zones...
 NMZ501>509-517>521.

Heat Advisory from 2 PM to 7 PM MDT Thursday for the following
zones... NMZ501>509-517>521.

&&
Hazardous weather outlook, Jun 21, 4:49 AM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MDT Wed Jun 21 2017

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MDT Wed Jun 21 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Hazardous heat will spread to more of the central and western
portion of the forecast area today as a strong high pressure system
persists overhead. See the latest Heat Advisory for more
information.

There is a marginal risk for isolated severe thunderstorms east of
the central mountain chain this afternoon and evening, with large
hail and damaging wind being the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The heatwave will continue across much of central and western New
Mexico through Thursday, and possibly through Friday at lower
elevations along and south of I-40. See the latest Heat Advisory for
more information. Hazardous heat will also briefly impact the
Roswell area on Thursday, when the high temperature should reach
around 106 degrees. Temperatures will trend closer to normal this
weekend.

The marginal risk of severe thunderstorms will return to Union
County Thursday afternoon and evening, when isolated severe
thunderstorms could again produce large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of the central mountain chain
this afternoon and evening if severe storm coverage increases enough.

44

In the hours before

Local storm report, Jun 21, 12:04 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1204 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
06/20/2017  M60 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ1702034

JLP
Special weather statement, Jun 21, 1:17 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
117 PM MDT WED JUN 21 2017

NMZ530-211945-
Union County-
117 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 145 PM
MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mount Dora, or 23 miles west of Clayton, moving
east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Union
County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3633 10369 3650 10365 3648 10324 3621 10331
TIME...MOT...LOC 1916Z 282DEG 13KT 3640 10359
Special weather statement, Jun 21, 2:20 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
220 PM MDT WED JUN 21 2017

NMZ529-532-212100-
Eastern San Miguel County-Northeast Highlands-
220 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trujillo, or 25 miles east of Las Vegas, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Trujillo.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3552 10489 3559 10478 3543 10449 3529 10478
TIME...MOT...LOC 2020Z 320DEG 13KT 3549 10478

CA
Special weather statement, Jun 21, 2:22 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT WED JUN 21 2017

NMZ530-212100-
Union County-
222 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Clayton, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of east central Union
County.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3614 10329 3636 10341 3645 10330 3631 10304
      3628 10304
TIME...MOT...LOC 2022Z 320DEG 13KT 3635 10327

CA
Special weather statement, Jun 21, 2:24 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
224 PM MDT WED JUN 21 2017

NMZ540-212115-
Southwest Chaves County-
224 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL
315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dunken, or 25 miles northeast of Timberon, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Dunken.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3288 10535 3291 10523 3268 10513 3259 10535
TIME...MOT...LOC 2024Z 345DEG 14KT 3281 10531

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:01 PM MDTSevere Thunderstorm WarningABQSan Miguel44 min
Jun 20, 6:14 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Jun 20, 6:19 PM MDTSevere Thunderstorm WarningABQMora, San Miguel41 min
Jun 20, 6:43 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel35 min
Jun 20, 6:57 PM MDTSevere Thunderstorm WarningABQMora, San Miguel21 min
Jun 20, 7:43 PM MDTSpecial Weather StatementABQQuay32 min
Jun 20, 8:18 PM MDTSpecial Weather StatementABQCurry27 min
Jun 21, 1:17 PM MDTSpecial Weather StatementABQUnion28 min
Jun 21, 1:35 PM MDTSevere Thunderstorm WarningABQUnion40 min
Jun 21, 2:20 PM MDTSpecial Weather StatementABQSan Miguel40 min
Jun 21, 2:22 PM MDTSpecial Weather StatementABQUnion38 min
Jun 21, 2:24 PM MDTSpecial Weather StatementABQOtero51 min
Jun 21, 2:59 PM MDTSpecial Weather StatementABQ46 min
Jun 21, 3:10 PM MDTSpecial Weather StatementABQSocorro50 min
Jun 21, 3:17 PM MDTSpecial Weather StatementABQUnion13 min
Jun 21, 3:20 PM MDTSevere Thunderstorm WarningABQHarding40 min
Jun 21, 3:42 PM MDTSpecial Weather StatementABQ48 min
Jun 21, 3:53 PM MDTSpecial Weather StatementABQGuadalupe52 min
Jun 21, 4:00 PM MDTSpecial Weather StatementABQHarding30 min
Jun 21, 4:10 PM MDTSpecial Weather StatementABQDe Baca35 min
Jun 21, 5:53 PM MDTSpecial Weather StatementABQQuay37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.